Texas, 2006

Wildfire in Texas, March 10, 2006

March 10, 2006 · NWS AMA · 1 event in 1 county or zone

A wildfire one mile north of Boys Ranch burned thirteen thousand acres to within seven miles of Dumas. Flame lengths were reported to be 11 feet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A wildfire one mile north of Boys Ranch burned thirteen thousand acres to within seven miles of Dumas. Flame lengths were reported to be 11 feet. Residents southwest of Dumas were under a voluntary evacuation. The wildfire was started when a vehicle caught fire along U.S. Highway 385. The wildfire singed two outbuildings and a few abandoned vehicles...however no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 10, 4:46 AM CST, 9 hours 34 minutes earlier.

Area forecast discussion, Mar 10, 4:46 AM CST, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
446 AM CST FRI MAR 10 2006

.DISCUSSION...
SURFACE GRADIENT STRENGTHENS ACROSS MUCH OF THE PANHANDLES TODAY AS
A LOW PRESSURE SYSTEM INTENSIFIES OVER SOUTHEAST COLORADO. LOW
RELATIVE HUMIDITIES WILL COMBINE WITH DRY FUELS AND BREEZY TO WINDY
CONDITIONS TO HEIGHTEN THE FIRE DANGER ONCE AGAIN. ISSUED A RED FLAG
WARNING FOR THE OKLAHOMA AND MUCH OF THE TEXAS PANHANDLES. FIRE
DANGER STATEMENT WILL BE ISSUED FOR THE REMAINDER OF THE AREA WHERE
HUMIDITY OR WINDS DO NOT QUITE REACH THE RED FLAG CRITERIA.

WARM DOWNSLOPE FLOW PERSISTS INTO SUNDAY. THE NAM ATTEMPTS TO BRING A
WEAK FRONT INTO THE NORTHEAST CORNER OF THE AREA ON SATURDAY
NIGHT...BUT THIS LOOKS UNUSUAL BASED ON THE OVERWHELMING SYNOPTIC
PATTERN. THE ECMWF AND GFS SHOW A MORE REALISTIC PORTRAYAL OF THE
FRONTAL BOUNDARY...LEAVING IT WELL NORTH OF THE AREA UNTIL THE
SHORTWAVE MOVES ACROSS THE PANHANDLES SUNDAY NIGHT/MONDAY MORNING.
FRONTAL PASSAGE WILL BE DRY GIVEN THE LACK OF LOW LEVEL MOISTURE.

THE WEATHER PATTERN REMAINS PROGRESSIVE WITH ANOTHER FRONT PUSHING
THROUGH THE AREA ON WEDNESDAY. UPSLOPE FLOW EMERGES BY
THURSDAY...BRINGING AN INCREASE OF CLOUD COVER AND LOWERING THE
HEATING POTENTIAL ON THURSDAY. GFS MODEL INCREASES POP CHANCES (10
PERCENT) OVER THE SOUTHEAST ON THURSDAY/FRIDAY. IT APPEARS TO BE
PICKING UP ON THE WARM AIR ADVECTION ALONG THE CAPROCK. CONFIDENCE IS
LOW AT THIS TIME...HOWEVER...WELL NEED TO MONITOR THIS SITUATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                70  36  65  37 /   0   0   0   0
BEAVER OK                  72  35  65  38 /   0   0   0   0
BOISE CITY OK              64  29  58  30 /   0   0   0   0
BORGER TX                  74  40  66  42 /   0   0   0   0
BOYS RANCH TX              70  36  65  40 /   0   0   0   0
CANYON TX                  70  34  67  36 /   0   0   0   0
CLARENDON TX               74  42  71  41 /   0   0   0   0
DALHART TX                 65  30  59  34 /   0   0   0   0
GUYMON OK                  68  33  62  35 /   0   0   0   0
HEREFORD TX                67  31  64  35 /   0   0   0   0
LIPSCOMB TX                71  38  66  38 /   0   0   0   0
PAMPA TX                   73  40  66  41 /   0   0   0   0
SHAMROCK TX                75  43  72  41 /   0   0   0   0
WELLINGTON TX              76  44  75  42 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 8 PM FRIDAY FOR THE FOLLOWING ZONES:
     BEAVER...CIMARRON...AND TEXAS.

TX...RED FLAG WARNING UNTIL 8 PM FRIDAY FOR THE FOLLOWING ZONES:
     ARMSTRONG...CARSON...DALLAM...DEAF SMITH...HANSFORD...
     HARTLEY...HUTCHINSON...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...AND SHERMAN.

&&

24/08
Hazardous weather outlook, Mar 10, 1:00 PM CST, 1 hour 20 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST FRI MAR 10 2006

OKZ001>003-TXZ001>020-111200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST FRI MAR 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

GUSTY SOUTHWEST WINDS...LOW RELATIVE HUMIDITIES...DRY FUELS AND
ABOVE NORMAL TEMPERATURES WILL RESULT IN EXTREME FIRE DANGER ACROSS
THE PANHANDLE REGION THROUGH THIS EVENING. THEREFORE...A RED FLAG
WARNING IS IN EFFECT FOR THE WESTERN AND NORTHERN TEXAS PANHANDLE...
AS WELL AS THE ENTIRE OKLAHOMA PANHANDLE...THROUGH 8 PM.
BECAUSE OF BREEZY TO WINDY CONDITIONS TODAY AND THIS EVENING...
BOATERS WILL NEED TO EXERCISE CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ELEVATED FIRE DANGER WILL CONTINUE THROUGH THE WEEKEND ACROSS THE
PANHANDLES.  RED FLAG FIRE WEATHER CONDITIONS ARE POSSIBLE ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...LOCAL
AUTHORITIES AND EMERGENCY MANAGEMENT OFFICIALS SHOULD MONITOR
THE LATEST WEATHER INFORMATION AND FORECASTS...AS THE THREAT OF
CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST THROUGH THE WEEKEND.

JRC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Oldham

When
March 10, 2:20 PM CST to 9:00 PM CST
Where
Oldham forecast zone
Property damage
$8,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496252.